The Annals of Probability

Markovian bridges: Weak continuity and pathwise constructions

Loïc Chaumont and Gerónimo Uribe Bravo

Full-text: Open access


A Markovian bridge is a probability measure taken from a disintegration of the law of an initial part of the path of a Markov process given its terminal value. As such, Markovian bridges admit a natural parameterization in terms of the state space of the process. In the context of Feller processes with continuous transition densities, we construct by weak convergence considerations the only versions of Markovian bridges which are weakly continuous with respect to their parameter. We use this weakly continuous construction to provide an extension of the strong Markov property in which the flow of time is reversed. In the context of self-similar Feller process, the last result is shown to be useful in the construction of Markovian bridges out of the trajectories of the original process.

Article information

Ann. Probab., Volume 39, Number 2 (2011), 609-647.

First available in Project Euclid: 25 February 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 60J65: Brownian motion [See also 58J65]

Markov bridges Markov self-similar processes


Chaumont, Loïc; Uribe Bravo, Gerónimo. Markovian bridges: Weak continuity and pathwise constructions. Ann. Probab. 39 (2011), no. 2, 609--647. doi:10.1214/10-AOP562.

Export citation


  • [1] Barczy, M. and Pap, G. (2005). Connection between deriving bridges and radial parts from multidimensional Ornstein–Uhlenbeck processes. Period. Math. Hungar. 50 47–60.
  • [2] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [3] Bertoin, J. and Werner, W. (1996). Stable windings. Ann. Probab. 24 1269–1279.
  • [4] Breiman, L. (1968). A delicate law of the iterated logarithm for non-decreasing stable processes. Ann. Math. Statist. 39 1818–1824.
  • [5] Chaumont, L. (1994). Processus de Lévy et conditionnement. Ph.D. thesis, Univ. Paris VI.
  • [6] Chaumont, L. (1996). Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 39–54.
  • [7] Chaumont, L. (1997). Excursion normalisée, méandre et pont pour les processus de Lévy stables. Bull. Sci. Math. 121 377–403.
  • [8] de Bruijn, N. G. (1981). Asymptotic Methods in Analysis, 3rd ed. Dover, New York.
  • [9] Fitzsimmons, P., Pitman, J. and Yor, M. (1993). Markovian bridges: Construction, Palm interpretation, and splicing. In Seminar on Stochastic Processes, 1992 (Seattle, WA, 1992). Progress in Probability 33 101–134. Birkhäuser, Boston, MA.
  • [10] Getoor, R. K. and Sharpe, M. J. (1979). The Markov property at co-optional times. Z. Wahrsch. Verw. Gebiete 48 201–211.
  • [11] Getoor, R. K. and Sharpe, M. J. (1981). Markov properties of a Markov process. Z. Wahrsch. Verw. Gebiete 55 313–330.
  • [12] Itô, K. and McKean, H. P. Jr. (1974). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • [13] Jacobsen, M. (1974). Splitting times for Markov processes and a generalised Markov property for diffusions. Z. Wahrsch. Verw. Gebiete 30 27–43.
  • [14] Jacobsen, M. and Pitman, J. W. (1977). Birth, death and conditioning of Markov chains. Ann. Probab. 5 430–450.
  • [15] Jakubowski, T. (2008). On Harnack inequality for α-stable Ornstein–Uhlenbeck processes. Math. Z. 258 609–628.
  • [16] Kallenberg, O. (1973). Canonical representations and convergence criteria for processes with interchangeable increments. Z. Wahrsch. Verw. Gebiete 27 23–36.
  • [17] Kallenberg, O. (1981). Splitting at backward times in regenerative sets. Ann. Probab. 9 781–799.
  • [18] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [19] Lebedev, N. N. (1965). Special Functions and Their Applications. Prentice-Hall, Englewood Cliffs, NJ.
  • [20] Meyer, P. A., Smythe, R. T. and Walsh, J. B. (1972). Birth and death of Markov processes. In Proc. Sixth Berkeley Sympos. Math. Statist. Probab. Vol. III: Probability Theory 295–305. Univ. California Press, Berkeley, CA.
  • [21] Millar, P. W. (1977). Zero–one laws and the minimum of a Markov process. Trans. Amer. Math. Soc. 226 365–391.
  • [22] Novikov, A. A. (1981). The martingale approach in problems on the time of the first crossing of nonlinear boundaries. Trudy Mat. Inst. Steklov. 158 130–152, 230.
  • [23] Olver, F. W. J. (1997). Asymptotics and Special Functions. A K Peters, Wellesley, MA.
  • [24] Patie, P. (2007). Two-sided exit problem for a spectrally negative α-stable Ornstein–Uhlenbeck process and the Wright’s generalized hypergeometric functions. Electron. Comm. Probab. 12 146–160 (electronic).
  • [25] Pitman, J. and Yor, M. (1981). Bessel processes and infinitely divisible laws. In Stochastic Integrals (Proc. Sympos., Univ. Durham, Durham, 1980). Lecture Notes in Math. 851 285–370. Springer, Berlin.
  • [26] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [27] Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • [28] Sharpe, M. (1969). Zeroes of infinitely divisible densities. Ann. Math. Statist. 40 1503–1505.
  • [29] Watanabe, S. (1974/75). On time inversion of one-dimensional diffusion processes. Z. Wahrsch. Verw. Gebiete 31 115–124.